Australian and Newhttp://anp.sagepub.com/ Zealand Journal of Psychiatry
A case of priapism associated with paliperidone Deborah Wearne Aust N Z J Psychiatry published online 16 April 2014 DOI: 10.1177/0004867414532551 The online version of this article can be found at: http://anp.sagepub.com/content/early/2014/04/15/0004867414532551
Published by: http://www.sagepublications.com
On behalf of:
The Royal Australian and New Zealand College of Psychiatrists
Additional services and information for Australian and New Zealand Journal of Psychiatry can be found at: Email Alerts: http://anp.sagepub.com/cgi/alerts Subscriptions: http://anp.sagepub.com/subscriptions Reprints: http://www.sagepub.com/journalsReprints.nav Permissions: http://www.sagepub.com/journalsPermissions.nav
>> OnlineFirst Version of Record - Apr 16, 2014 What is This?
Downloaded from anp.sagepub.com at University of Stellenbosch on June 12, 2014
A case of priapism associated with paliperidone Deborah Wearne Maia House, Midland, Perth, Australia Corresponding author: Deborah Wearne, Maia House, 152 Morrison Road, Midland, Perth, WA 6056, Australia. Email: [email protected] DOI: 10.1177/0004867414532551
To the Editor This is a case of priapism occurring in a patient on paliperidone. Priapism occurs as a rare side effect described with most antipsychotic medications, although there have been no case reports with paliperidone to date (Paklet et al., 2013). Priapism is a painful, prolonged erection, which can have serious consequences such as impotency. Priapism is thought to be mediated via the alpha-1 adrenergic antagonist effects of medications. Ziprasidone and risperidone have the highest affinity for the adrenergic receptors followed by clozapine and quetiapine. Paliperidone, like risperidone, has a relatively high affinity for adrenergic receptors (Sood et al., 2008). The absence of case reports associated
with paliperidone is likely to relate to the fact that it is a relatively new drug and priapism is a rare side effect. Mr A is a 38-year-old man with a diagnosis of schizophrenia from 20 years previously. He was assessed in 2012 because of an increase in auditory hallucinations and paranoid ideation. He described clear episodes of intense badgering by multiple external voices that left him disorientated and confused. His family also reported that paranoid ideation regarding neighbours had resulted in multiple house moves. He had been on trifluoperazine 5 mg for many years. The hallucinations and paranoid ideation were both highly distressing to Mr A and his family. His antipsychotic was changed to paliperidone 6 mg and increased to 9 mg after 1 month, resulting in excellent resolution of symptoms with no significant side effects. Mr A had 12 months of significantly improved function. In January 2014, Mr A experienced one episode of painless, prolonged erection that spontaneously resolved. This episode was followed 3 weeks later with an episode of priapism that was intensely painful and distressing. Mr A had no other risk factors for priapism. He presented to the emergency department of the local hospital. Conservative management failed and he underwent a Winter shunt followed
by an Al-Ghorab shunt. He has been left with impotency. He was commenced on olanzapine 10 mg due to its relative low affinity for adrenergic receptors, although case reports of priapism have been reported with this medication. Both aripiprazole and amisulpiride would be reasonable choices for treatment (Paklet et al., 2013). Although priapism is a rare side effect it can be devastating for patients. Clinically it can be very difficult to consider rare side effects and how to approach discussion with our patients. Funding This research received no specific grant from any funding agency in the public, commercial or not-for-profit sectors.
Declaration of interest The authors report no conflicts of interest. The authors alone are responsible for the content and writing of the paper.
References Paklet L, Abe M and Olanjide D (2013) Priapism associated with risperidone: A case report, literature review and review of the South London and Maudsley hospital patients’ database. Therapeutic Advances in Psychopharmacology 3: 3–13. Sood S, James W and Bailon M (2008) Priapism associated with atypical antipsychotic medications: A review. International Clinical Psychopharmacology 23: 9–17.
Australian & New Zealand Journal of Psychiatry Downloaded from anp.sagepub.com at University of Stellenbosch on June 12, 2014
Priapism is a known side effect of antipsychotics. The causal mechanism seems to be mediated through α1-adrenergic receptor blockade which many antipsychotics are known to possess. We present the first detailed case of iloperidone-induced priapism in
Priapism is a urologic emergency defined as a prolonged, possibly painful, penile erection. There are several known causes of priapism including psychotropic medications. One of the mechanisms by which antipsychotics are believed to induce priapism i
Priapism is the occurrence of sustained and painful erection that does not result from sexual desire and fails to subside despite orgasm. It is often accompanied by pain and tenderness. The aetiologies are idiopathic, alcohol abuse, drug therapy, per
Priapism is a well-known cause of erectile dysfunction. There are a wide variety of causes, including hemoglobinopathy, neurological diseases, and drugs. We present a case report of an Asian man who presented with priapism that was continuous for 3 d
Priapism, or prolonged penile erection in the absence of sexual stimulation, may be a medical emergency. Many medications including antianxiety, antidepressants and antipsychotics have been implicated. This paper presents a case of priapism associate
Priapism is a time-dependent emergency, which can lead to marked adverse effects on erectile function. We present the case of a patient with bipolar disorder who consumed a novel psychoactive substance, as well as an illegal substitute for sildenafil
Peripheral edema is observed as an adverse effect of the usage of antipsychotics in the literature. This case report describes a 36-year-old female patient with the diagnosis of paranoid schizophrenia who presented with pretibial edema following init
Recurrent ischaemic priapism also known as stuttering priapism is an uncommon form of ischaemic priapism, and its treatment is not yet clearly defined. If left untreated, it may evolve into classic form of acute ischaemic priapism and lead to erectil
Priapism is defined as having prolonged (more than 6 h), and usually painful penile erection that occurs without a sexual desire or arousal. Only a very few priapism cases caused by ziprasidone are reported in the literature. In this case report we a